Numerical solution of the Allen-Cahn equation by using ”shifted” surface spline radial basis functions

Document Type : Research Article


1 Department of Mathematics, K. N. Toosi University of Technology, Tehran, Iran.

2 Department of Mathematics, K. N. Toosi University of Technology, Tehran, Iran


We consider a fully-discrete approximation of the Allen-Cahn equation, such that the forward Euler/Crank–Nicolson scheme (in time) combined with the RBF collocation method based on “shifted” surface spline (in space). Numerical solvability and stability of the method, by using second order finite difference matrices are discussed. We show that, in the proposed scheme, the nonlinear term can be treated explicitly and the resultant numerical scheme is linear and easy to implement. Numerical results that show the effciency and reliability of the proposed method are presented, and two types of collocation nodes for solving this equation are compared.


1. Allen, S.M. and Cahn, J.W. A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metall. 27 (1979) 1085–1095.
2. Bartels, S. Numerical methods for nonlinear partial differential equations, Springer Series in Computational Mathematics, vol. 47, Springer, 2015.
3. Buhmann, M.D. Radial basis functions: Theory and implementations, Cambridge University Press, Cambridge, 2004.
4. Carr, J.C., Fright, W.R. and Beatson, R.K.Surface interpolation with radial basis functions for medical imaging, IEEE Trans. Med. Imaging 16 (1997) 96–107.
5. Cecil, T., Qian, J. and Osher, S. Numerical methods for high dimensional Hamilton-Jacobi equations using radial basis functions, J. Comput. Phys. 196 (2004) 327–347.
6. Cheng, A.H.D., Golberg, M.A., Kansa, E.j. and Zammito, G. Exponential convergence and h-c multiquadric collocation method for partial differential equations, Numer. Meth. Part. Differ. Equ. 19 (2003) 571–594.
7. Cheng, M. and Warren, J.A. An efficient algorithm for solving the phase field crystal model, J. Comput. Phys. 227 (2008) 6241–6248.
8. Fasshauer, G.E. Meshfree approximation methods with MATLAB, World Scientific, Hackensack, 2007.
9. Feng, X., Li, Y. and Zhang, Y.Finite element methods for the stochas tics Allen–Cahn equation with gradient-type multiplicative noise, SIAM J. Numer. Anal. 55(1) (2017) 194–216.
10. Franke, R. Scattered data interpolation: tests of some methods, Math. Comput. 38 (1982) 181–200.
11. Hon, Y.C. and Mao, X.Z. A radial basis function method for solving options pricing model, Financial Eng. 8 (1) (1999) 31–50.
12. Kessler, D., Nochetto, R. and Schmidt, A. A posteriori error control for the Allen–Cahn problem: circumventing Gronwall’s inequality, M2AN Math. Model. Numer. Anal. 38 (2004) 129–142.
13. Kim, J., Jeong, D., Yang, S. and Choi, Y. A finite difference method for a conservative Allen–Cahn equation on non-flat surfaces, J. Comput. Phys. 334 (2017) 170–181.
14. Kufner, A. and Persson, L.E. Weighted inequalities of Hardy type, World Scientific Publishing Co., Inc., River Edge, NJ, 2003.
15. Lee, H. and Lee, J. A semi-analytical Fourier spectral method for the Allen–Cahn equation, Comput. Math. Appl. 68 (3) (2014) 174–184.
16. Madych, W.R. and Nelson, S.A. Multivariable interpolation and conditionally positive definite functions II, Math. Comput. 54 (1990) 211–230.
17. Mohammadi, V., Mirzaei, D. and Dehghan, M. Numerical simulation and error estimation of the time-dependent Allen–Cahn equation on surfaces with radial basis functions, J. Sci. Comput. 79 (2019) 493–516.
18. Park, J. and Sandberg, I.W.Universal approximations using radial-basis function networks, Neu. Comput. 3 (1991) 246–257.
19. Pham, H. Handbook of engineering statistics, Springer, 2006.
20. Shen, J., Tang, T. and Wang, L.L. Spectral methods: Algorithms, analysis and applications, Springer-Verlag, Berlin, 2011.
21. Shu, C. and Ding, H. Numerical comparison of least square based finite difference (LSFD) and local multiquadric-differential quadrature (LMQDQ) methods, Comput. Math. Appl. (submitted).
22. Shu, C., and Ding, H. and Yeo, K.S. Local radial basis function-based differential quadrature method and its application to solve two-dimensional incompressible N Navier-Stokes equations, Comput. Methods Appl. Mech. Eng. 192 (2003) 941–954.
23. Sarra, S.A. A local radial basis function method for advection-diffusion reaction equations on complexly shaped domains, Appl. Math. Comput. 218, 19 (2012) 9853–9865.
24. Tolstykh, A.I., Lipavskii, M.V. and Shirobokov, D.A. High-accuracy discretization methods for solid mechanics, Arch. Mech. 55 (2003) 531–553.
25. Wright, G.B. and Fornberg, B. Scattered node compact finite difference type formulas generated from radial basis functions, J. Comput. Phys. 212 (2006) 99–123.
26. Wendland, H.Scattered data approximations, Cambridge Monographs on Applied Computational Mathematics, Cambridge University Press, 2005.
27. Wu, X., Zwieten, G.J. and Zee, K.G. Stabilized second-order convex split ting schemes for Cahn-Hilliard models with application to diffuse-interface tumor-growth models, Int. J. Numer. Methods Biomed. Eng. 30 (2014)180– 203.
28. Yoon, J.Spectral approximation order of radial basis function interpolation on the Sobolev space, SIAM J. Math. Anal. 33 (2001) 946–958.
29. Yoon, J. Lp-error estimates for “shifted” surface spline interpolation on Sobolev Space, Math. Comput. 72 (243) (2003) 1349 –1367.
30. Yoon, J. Improved accuracy of Lp-approximation to derivatives by radial basis function interpolation, Appl. Math. Comput. 161 (2005) 109–119.
31. Zhang, J. and Du, Q. Numerical studies of discrete approximations to the Allen–Cahn equation in the sharp interface limit, SIAM J. Sci. Comput. 31 (4) (2009) 3042–3063.